Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 179, NWS Midland/Odessa, TX

September 30, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2004, 5:00 AM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 5:00 AM MDT (11:00 UTC)
Expired
Sep 30, 2004, 11:00 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 301100
FFWMAF
NMC015-301700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM MDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1100 AM MDT

* AT 448 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  HIGHWAY 128 EAST OF CARLSBAD WAS COVERED WITH WATER AND IMPASSABLE
  IN SOME LOCATIONS DUE TO EARLIER HEAVY RAINS. SEVERAL CITY STREETS
  IN CARLSBAD WERE ALSO STILL FLOODED. DARK CANYON ROAD MAY ALSO 
  STILL BE FLOODED AND IMPASSABLE. AT 453 AM MDT...NATIONAL WEATHER
  SERVICE DOPPLER RADAR DETECTED SCATTERED SHOWERS AND THUNDERSTORMS
  PERSISTING ACROSS EDDY COUNTY. ADDITIONAL HEAVY RAINS WILL AGGRAVATE
  THE FLOODING POTENTIAL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3261 10482 3202 10483 3201 10383 3284 10384

$$
3 follow-up statements
000 
WGUS74 KMAF 301406
FFSMAF
NMC015-301700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 AM MDT THU SEP 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM MDT FOR EDDY
COUNTY...

AT 750 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING CONTINUING ACROSS PORTIONS OF EDDY COUNTY. HIGHWAY 128 
REMAINED CLOSED DUE TO HIGH WATER. IN ADDITION...FLASH FLOODING WAS 
REPORTED IN THE CITY STREETS OF ARTESIA...ALONG DARK CANYON IN 
CARLSBAD...AND NEAR LOVINGTON.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE...CARLSBAD...WHITES CITY...AND LOVINGTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN.

LAT...LON 3261 10482 3202 10483 3201 10383 3284 10384

$$
000 
WGUS74 KMAF 301436
FFSMAF
NMC015-301700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 AM MDT THU SEP 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM MDT FOR EDDY
COUNTY...

AT 815 AM MDT...TRAINED WEATHER SPOTTERS REPORTED ROCKY ARROYO WAS
FLOODING HIGHWAYS 137 AND 401 WITH 2 FEET OF WATER OVER THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3261 10482 3202 10483 3201 10383 3284 10384

$$
000 
WGUS74 KMAF 301610
FFSMAF
NMC015-301700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 AM MDT THU SEP 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM MDT FOR EDDY
COUNTY...

AT 949 AM MDT...A TRAINED WEATHER SPOTTER REPORTED HIGHWAY 408 SOUTH 
OF CARLSBAD CLOSED WITH 3 TO 4 FEET OF WATER OVER THE FIRST LOW 
WATER CROSSING AND HIDALGO ROAD CLOSED WITH 3 TO 4 FEET OF WATER 1 
MILE WEST OF THE HIDALGO AND BOYD INTERSECTION.  ALTHOUGH NATIONAL 
WEATHER SERVICE RADAR HAS INDICATED A DECREASE IN AREAL 
PRECIPITATION COVERAGE... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS 
MAY INCREASE IN COVERAGE LATER ON THIS AFTERNOON.

SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...CARLSBAD AND 
CARLSBAD NORTH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3261 10482 3202 10483 3201 10383 3284 10384

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:30 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 30, 2:30 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT THU SEP 30 2004

LAST DAY OF THE RAINIEST MONTH IN MANY YEARS ENDS WITH A THUNDERSTORM
COMPLEX MOVING OUT OF SOUTHEASTERN NM THIS MORNING INTO WESTERN
PERMIAN BASIN WITH HEAVY RAINFALL AND SOME FLASH FLOODING.  THEREFORE
DID NOT HAVE TIME TO MAKE MUCH IN THE WAY OF CHANGES TO CURRENT
FORECAST.  PRECIP DEVELOPED IN RESPONSE TO UPPER TROUGH CENTERED OVER
NEVADA WITH SHORTWAVES ROTATING AROUND THE BASE AND INTO THE AREA.
GFS... WHICH HAS BEEN DOING BETTER JOB RECENTLY WITH WET PATTERN...
INDICATES MORNING STORM COMPLEX WILL ROLL ACROSS THE REST OF THE
PERMIAN BASIN DURING THE DAY WITH LIGHTER PRECIP EXTENDING TO THE
SOUTH ACROSS LOWER TRANS PECOS.  WILL INCREASE POPS TODAY AND MAY
HAVE SOME LINGERING PRECIP THIS EVENING MAINLY EAST AS A SHORTWAVE
STRETCHES OUT AND DRAGS ACROSS THE AREA.  SPC HAS SLIGHT RISK SEVERE
NORTHEAST OF A SEMINOLE... ANDREWS... TO MIDLAND LINE... NOT PLANNING
ON MENTIONING IN ZONES BUT WILL IN HWO.

AS FAR AS UPPER TROUGH MODELS SHEAR IT APART TAKING THE NORTHERN
PORTION OVER THE CENTRAL AND NORTHERN PLAINS FRIDAY... WHILE
RETROGRADING THE SOUTHERN PORTION BACK OVER THE PACIFIC.  ALL THAT TO
SAY THE BEST ENERGY SHOULD STAY NORTH OF TEXAS BUT STILL MAY HAVE A
SHORTWAVE OR TWO.

SURFACE TROUGH WILL DRAG EAST ACROSS THE AREA ON FRIDAY AND HELP
PROVIDE LOW LEVEL FOCUS FOR CONVECTION AND SET THE WAY FOR
APPROACHING COLD FRONT.  ETA INDICATING FRONT WILL MOVE INTO NORTHERN
CWA BETWEEN SUNSET FRIDAY AND MIDNIGHT PUSHING TO THE RIO GRANDE BY
MORNING SATURDAY.  FRONT HAS GOOD COLD PUSH TO IT AND SHOULD SLAM
INTO THE AREA WITH A GUSTY NORTHEAST WIND... MODELS DEVELOP PRECIP
MAINLY ALONG EASTERN PORTIONS OF FRONT.  BY MIDDAY SATURDAY GRADIENT
SHOULD RELAX SOME WITH WIND SLOWING DOWN.

SUNDAY THROUGH MID WEEK WILL HAVE A BROAD UPPER RIDGE OVER THE AREA
WITH TEMPERATURES RECOVERING AND SOME CHANCE FOR ADDITIONAL PRECIP.
WILL TWEAK TEMPS BUT LEAVE REST OF EXTENDED FORECAST AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             82  62  83  55 /  60  20  20  10
CARLSBAD NM               80  57  82  54 /  20  10   0  10
DRYDEN TX                 85  62  86  62 /  30  20  20  20
FORT STOCKTON TX          84  61  84  58 /  30  20  10  20
GUADALUPE PASS TX         74  54  76  49 /  20  10   0  10
HOBBS NM                  82  58  82  52 /  30  10   0   0
MARFA TX                  77  50  78  51 /  30  20   0  20
MIDLAND INTL AIRPORT TX   82  61  84  56 /  50  20  10  10
ODESSA TX                 82  62  84  56 /  50  20  10  10
WINK TX                   88  61  90  57 /  30  20   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72
Hazardous weather outlook, Sep 30, 4:00 AM MDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU SEP 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GENERALLY EAST OF A
SEMINOLE...ANDREWS...MIDLAND...GARDEN CITY LINE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS.

IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORM...ESPECIALLY IF DEVELOPMENT OCCURS ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN...WHERE RAINFALL
HAS BEEN HEAVIEST OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS TODAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:03 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 29, 11:48 PM MDTFlash Flood WarningMAFLea6 hr
Sep 30, 10:58 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 30, 2:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Sep 30, 5:00 PM MDTFlash Flood WarningMAFEddy6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.